Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Des Moines, IA

July 19, 2017Hancock County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2017, 4:00 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 45 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 4:00 PM CDT (21:00 UTC)
Expired
Jul 19, 2017, 4:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:01 PM CDTTSTM WND DMGRake, IACOUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT.
Jul 19, 4:07 PM CDTTSTM WND DMGBuffalo Center, IACOUNTY DISPATCH REPORTED MULTIPLE TREES DOWN AND POWER LINE DAMAGE IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT.
Jul 19, 4:15 PM CDTTSTM WND DMGThompson, IAEVERGREEN TREE UPROOTED IN YARD. TIME ESTIMATED FROM RADAR.
Jul 19, 4:23 PM CDTTSTM WND DMGForest City, IACOUNTY DISPATCH REPORTED MULTIPLE BROKEN WINDOWS, POWER LINES DOWN, AND TREES DOWNED IN DOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT.
Jul 19, 4:23 PM CDTTSTM WND DMGLeland, IACOUNTY DISPATCH REPORTED MULTIPLE TREES DOWN AND POWER LINE DAMAGE IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT.
Jul 19, 4:25 PM CDTTSTM WND DMGLake Mills, IACOUNTY DISPATCH REPORTED TREES DOWN IN TOWN. TIME ESTIMATED BY RADAR. DELAYED REPORT.
Jul 19, 4:35 PM CDTTSTM WND GST 661 Sse Forest City, IA57 KNOT/66 MPH WIND GUST AT FOREST CITY AIRPORT.
Jul 19, 4:35 PM CDTTSTM WND GST 661 Sse Forest City, IA
Jul 19, 4:35 PM CDTTSTM WND GST 661 Sse Forest City, IAREPORTED AT FOREST CITY MUNICIPAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 12:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KDMX 192100
SVRDMX
IAC081-109-189-192145-
/O.NEW.KDMX.SV.W.0247.170719T2100Z-170719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
400 PM CDT WED JUL 19 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Kossuth County in north central Iowa...
  Northern Hancock County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 445 PM CDT.

* At 400 PM CDT, severe thunderstorms were located along a line
  extending from near Bricelyn to 6 miles south of Elmore to 11 miles
  northwest of Union Slogh, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
  Bancroft, Swea City, Burt, Thompson, Titonka, Leland, Fenton,
  Lakota, Crystal Lake, Woden, Rake, Lone Rock, Ledyard, Scarville
  and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4350 9350 4316 9350 4311 9443 4314 9444
      4336 9444 4344 9420 4350 9410
TIME...MOT...LOC 2100Z 288DEG 53KT 4352 9388 4342 9407 4334 9433 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
2 follow-up statements
006 
WWUS53 KDMX 192115
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
415 PM CDT WED JUL 19 2017

IAC081-109-189-192145-
/O.CON.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Kossuth IA-Hancock IA-Winnebago IA-
415 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN KOSSUTH...NORTHERN HANCOCK AND WINNEBAGO COUNTIES...

At 415 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Mansfield to 11 miles northwest
of Forest City to Union Slogh, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
Bancroft, Swea City, Burt, Thompson, Titonka, Leland, Lakota, Crystal
Lake, Woden, Rake, Lone Rock, Ledyard, Scarville, Miller and
Hayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4350 9350 4316 9350 4312 9423 4325 9444
      4336 9444 4344 9420 4350 9410
TIME...MOT...LOC 2115Z 284DEG 50KT 4347 9367 4336 9381 4323 9412 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
644 
WWUS53 KDMX 192126
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
426 PM CDT WED JUL 19 2017

IAC109-192135-
/O.CAN.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Kossuth IA-
426 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 600 PM CDT for
north central Iowa.

LAT...LON 4350 9350 4316 9350 4313 9396 4334 9397
      4341 9397 4350 9396
TIME...MOT...LOC 2125Z 288DEG 53KT 4342 9347 4331 9361 4318 9392 

$$

IAC081-189-192145-
/O.CON.KDMX.SV.W.0247.000000T0000Z-170719T2145Z/
Hancock IA-Winnebago IA-
426 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN HANCOCK AND WINNEBAGO COUNTIES...

At 425 PM CDT, severe thunderstorms were located along a line
extending from near Rice Lake to near Forest City to 8 miles
northwest of Britt, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson, Leland,
Crystal Lake, Woden, Rake, Scarville, Miller, Hayfield, Pilot Knob
State Park, Lake Mills Municipal Airport, Forest City Municipal
Airport, Hogsback Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4350 9350 4316 9350 4313 9396 4334 9397
      4341 9397 4350 9396
TIME...MOT...LOC 2125Z 288DEG 53KT 4342 9347 4331 9361 4318 9392 

HAIL...0.75IN
WIND...60MPH
 
$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:52 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 19, 3:52 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
352 PM CDT Wed Jul 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 352 PM CDT Wed Jul 19 2017

Thunderstorms over South Dakota early today moved southeastward
into southern Minnesota this afternoon and attained an eastward
trajectory while producing severe wind gusts. These storms have
started to take a little more east-southeast turn recently as it
follows the warm front from near the southwest Minnesota/northwest
Iowa border and stretches back to north of Waterloo. Have also
noted some failed attempts at convective initiation with orphan
anvils per GOES-16 imagery in the last hour or so between Carroll
and Des Moines. This is likely due to very warm 700mb temperatures
around 14C. Otherwise, as the current storms over southern
Minnesota move east-southeast, question remains on redevelopment
later today and tonight. Best opportunity appears to be along
boundary, with thunderstorm development near the South
Dakota/Nebraska border. Expect additional storms to be able to
form near the boundary this evening, but will be limited by warm
temperatures aloft. However, development may become a bit more
numerous as LLJ intensifies to 35 to 40 knots.

Storms will be mostly east of the area by Thursday morning and the
boundary will shift southward to south of the Highway 20
corridor. This will help to continue to focus the heat over the
southern half or so of central Iowa tomorrow. Challenge continues
to be dewpoints. With the dry conditions that have been occurring
with D0 and D1 drought over parts of the southwestern half of the
state, don't have as much moisture available to evapotranspirate.
Have seen observations this Wednesday afternoon of dewpoints
mixing out into the middle 60s. This has kept heat indices less
than anticipated. However, the tradeoff can be higher temperatures
and the net result is similar heat indices. Will maintain
headlines as is as Thursday and Friday are expected be the highest
temperatures days of the week.

.LONG TERM.../Thursday night through Wednesday/
Issued at 352 PM CDT Wed Jul 19 2017

The aforementioned boundary will begin to lift northward Thursday
night into Friday. Expect most of the thunderstorm development to
hold off until Thursday night as a shortwave trough approaches from
the west and LLJ increases with the focus for the storms mainly over
northern Iowa. Storms with possible severe weather will be possible
into Friday as the shortwave trough moves along the Iowa and
Minnesota border. A stronger shortwave moving across southern
Manitoba and Ontario will slowly push a cold front through the state
on Saturday. However, rainfall looks quite limited despite the
front. This is due to warm air aloft with 700mb temperatures of 11-
13C persisting that will keep the atmosphere mostly capped while the
cooler air will be shallow. Depending on the speed of the front,
future amendments to the heat headlines may need to be considered.

Cooler air will continue to filter in on Sunday with seasonable
temperatures lasting into early next week as high pressure moves
through the western Great Lakes. As the high moves away, return flow
will bring chances for storms back into the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 19 2017

Main focus is on thunderstorm chances at KMCW with complex of
thunderstorms moving southeastward through SE SD likely to move
toward KMCW by mid afternoon. Highlighted potential timing with a
VCTS and will refine as storm track becomes more apparent. High
winds and hail potential with the complex of storms. Could see MVFR
CIGs at KMCW with the storm potential and low level CU field
developing currently as well. Otherwise overall threat of
thunderstorms limited at the TAF sites through the period, with
southerly winds becoming more light and variable to southwesterly
into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050-
057>062.

Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075-
081>086-092>097.

&&

SHORT TERM...Ansorge
LONG TERM...Ansorge
AVIATION...Beerends
Hazardous weather outlook, Jul 19, 3:24 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 PM CDT Wed Jul 19 2017

IAZ070>075-081>086-092>097-201000-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

An isolated thunderstorm is possible Friday night through Sunday.
An isolated storm may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023>028-036>039-201000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated strong to possibly severe thunderstorm is possible
late tonight. Damaging winds would be the main severe threat, with
a secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

IAZ033>035-044>050-057>062-201000-
Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory remains in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible Thursday night through Friday
night and again Sunday. A severe storm is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ004>007-015>017-201000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible through early evening and again late
tonight. A few severe storms are possible. Half dollar sized
hail, damaging wind gusts in excess of 70 mph and isolated
tornadoes are all possible through early evening. The threat of
severe weather is lower late tonight, with damaging winds and
possibly large hail the main threats. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening, and at
later times this week.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:46 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
Jul 19, 4:19 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth56 min
Jul 19, 5:22 PM CDTSevere Thunderstorm WarningDMXBremer, Butler38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.